#Health & Fitness
5 Surprising Side Effects of Going off Birth Control
by Brie Cadman
Although the most noticeable side effect—and a big reason why many women stop taking the pill—is an increased chance of becoming pregnant, other changes in your body can occur after you stop taking birth control. Luckily, most of the symptoms are mild and last only a few months as your system adjusts and resumes its own production of hormones. Here’s what you can expect after you stop taking the pill.
If you have made the decision to quit taking the pill – or if you are contemplating it – there are some body changes that may occur. Aside from increasing your likeliness of getting pregnant, going off birth control can lead to these five symptoms, and managing these side effects starts with awareness.
After you stop taking birth control pills, the exogenous hormones will leave your body within a few days, regardless of how long you were taking the pill. However, that does not mean you’ll see your period by the next cycle. Some women may not get their period for several months; this condition is known as post-pill amenorrhea (absence of period). Since the pill has been preventing your body from making ovulation and menstruation hormones, it can alter the normal production, and your body can take longer to resume production. While this may sound like a great side effect (no period for months on end!), you should take a pregnancy test if you’re sexually active since some women will ovulate and conceive before they ever have their first post-pill period. If you haven’t had your period for six months after stopping the pill, it’s a good time to see a doctor.
When your period does resume after stopping birth control pills, things may be the same as they were before you started; that is, women who had irregular periods before they started the pill may still have irregular periods after stopping, and women with normal periods before the pill may go back to a normal cycle. However, that’s not always the case. Periods may be shorter or longer than before, or they may be heavier or lighter.
Some types of birth control can help control acne, so once you stop taking birth control, your skin can become oilier with an increase in acne on the face and other parts of the body. Luckily, this should only be temporary. Once your body’s hormones kick in again, the acne may decrease or at least go back to previous levels.
Some birth control pills, especially those higher in estrogen, can cause you to gain weight and retain water. A benefit of going off these pills may be weight loss and a reduction in water retention.
Some women take birth control pills to treat severe premenstrual symptoms, so going off the pill may increase those symptoms. Mood swings, including anxiousness, sadness, or irritability, can occur. Other premenstrual symptoms, like cramps, breast tenderness, headache, and nausea, aren’t unusual and will usually subside as your hormones adjust.